Asked by Jason Kim, Minneapolis, Minnesota
I am in my late 20s. As I returned to school, I started to take Adderall-XR for attention deficit about a year ago.
I usually take the drug two to four times a week. Starting from five to six months ago, I have been trying to cut the dosage down to half or two-thirds unless I have a long day ahead of me.
Three months ago, when I was off Adderall for a couple of days, I started to feel strong depression and was very lackadaisical without any motivation. I did and am going through some stressful times, but I have never experienced this level of depression and lethargy.
Can Adderall cause a permanent damage/change in the brain (to prefrontal cortex) to have a negative effect on one's susceptibility to depression, working memory, and so on?
Mental Health Expert
Dr. Charles Raison
Emory University Medical School
As far as we know from studies done to date, the answer to your question is no. Psychostimulants -- when taken at appropriate doses under a doctor's supervision -- do not seem to cause permanent damage to, or changes in, the brain. Nor do they seem to increase one's susceptibility to depression. In fact, they are probably the best studied and in some ways safest of all psychiatric drugs.
I suspect your current problem may reflect something quite different, which is that stimulants like Adderall can help with depression and that for this reason when you try to go off the medication you notice your depression is getting worse.
One of the first truisms I was taught in medical school is that "common things happen commonly." This is an indispensible truth about health and disease. For example, 20-year-olds hardly ever have heart attacks, so if someone this age has chest pain it is most likely anxiety. On the other hand, 70-year-olds have heart attacks all the time, so if someone this age has chest pains, you'd better get him or her to the ER for a full checkup.
In the same way, we know from many studies that the two most common risk factors for depression are stress and sickness. Thus, it is very likely that the stressful times you are going through are driving you into depression and that the Adderall helps with your depressive symptoms, which is why the depression seems so much worse whenever you try to go off the medication. Unfortunately, you are also at an age when the development of depression is most likely. When I first trained, the mean age of depression starting was about 40, but for reasons we don't fully understand, it has been dropping, so that now the biggest risk for developing depression occurs when people are in their 20s.
Rather than lay the blame for your current trouble at the doorstep of the Adderall, I would strongly suggest you consider how you might alleviate the depression. The first obvious thing -- which is easier said than done -- is to try to get yourself out of the stressful times you are in. Many times this is enough to make the depression resolve. If you are drinking too much, cut back or stop. Try to get regular exercise and sleep. Adopt a healthy diet.
If you cannot do these things or if they don't solve the problem, I would strongly suggest you get some professional help. The longer you let the depression go on, the harder it will be to treat and the more damage it is likely to do to your body and your brain. If you've got access to psychotherapy, this can be hugely helpful -- especially given that you are having a lot of stresses in your life. Although the Adderall may be helping your depression, it is probably not the best long-term medicine for helping with your depression. Given that the Adderall does help reduce your symptoms, you are very likely to have a good response to an antidepressant. Going on an antidepressant may well make it possible for you to come off the Adderall without having to experience the crash of depressive symptoms you've been struggling with thus far.
I have one final thought. If the Adderall is helping you -- especially if it is helping you cope with an attention deficit disorder -- you might talk with your doctor about staying on it, at least for the time being.
|Most Viewed||Most Emailed||Top Searches|
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.